Prednisone Hair Loss

Prednisone hair loss condition is a common complaint by some using this corticosteroid which is often prescribed to treat inflammation caused by conditions such as cancer, arthritis, blood disorders, allergies, and breathing or eye problems. The side effects of prednisone which include hair loss or thinning can be distressing to the person taking the medication.

What is Prednisone?

Prednisone is a corticosteroid. It works within the body to reduce inflammation by decreasing the response of one’s immune system. This is especially useful with conditions such as cancer or allergic reactions, as these often cause the body’s immune system to overreact to stimuli. While the immune system is the body’s frontline against harmful infections and diseases, an overreaction can result in swelling of various organs or body parts, which can be painful or even dangerous.

Prednisone is an oral medication, taken by mouth with food. It is recommended to take it in the morning before nine a.m. so that it can be working actively all day. Before taking prednisone or any other medication, consult with your doctor about when and how it is best to administer it.

Side Effects of Prednisone

Nearly every medication has side effects, and prednisone is no exception. Some of the most common side effects reported with this medication include:

  • nausea
  • vomiting
  • unintentional weight loss
  • muscle pain
  • weakness
  • fatigue
  • headache
  • dizziness
  • hair loss

Although these side effects are not pleasant, they do not occur with every patient. It is important to note, however, that one should not stop taking prednisone without speaking with their doctor first. An abrupt ceasing of taking this medication can result in severe side effects that may make preexisting conditions even worse.

If these side effects prove to be severe or unmanageable, a doctor or pharmacist may gradually reduce one’s dosage in order to correct the problem.

Prednisone hair loss

While all of the possible side effects of prednisone may be unpleasant, one of the most frequent complaints by its users found on medical websites and heard by medical professionals is about hair loss. Many prednisone users report thinning hair or even losing their hair altogether, which causes them a lot of emotional distress.

A possible explanation for this hair loss can be linked to the way prednisone affects one's hormones. Hormones in the human body are responsible for hair growth, and prednisone and other synthetic (man-made) corticosteroids change the amount of hormones in the body. They duplicate hormones that are already produced naturally by the adrenal gland, and their introduction to the body, causes the level of hormones to change, sometimes drastically.

Prednisone hair loss is not actually hair loss per se. Instead, the hormones described above cause the body to produce hair that is more brittle and easy to break. As it grows out, it breaks often, causing a thinning of the hair and, ultimately, hair loss. In these cases, the hairs are sometimes still attached at the root, beneath the surface of the scalp, but the hair above the surface breaks and falls away.

At the current moment, studies are still being conducted on the link between prednisone and hair loss, so more will be known in the coming years.

Prednisone hair growth

Conversely, prednisone can sometimes have the opposite effect of the one mentioned above. Although overwhelming anecdotal evidence proves that prednisone can cause hair loss, it is sometimes used as a treatment for alopecia areata, a condition in which the immune system sees the body’s own hair as a threat and causes it to fall out or to stop growing. The anti-inflammatory properties of prednisone, as well as its ability to decrease the response of the immune system, make prednisone an ideal treatment for alopecia. Its introduction can often lead to a regrowth of lost hair and better management of the body’s immune response.

When hair loss isn’t due to prednisone

While prednisone seems to be an obvious cause of hair loss in its users, there are several other factors to consider before one can conclusively state that this corticosteroid is responsible for the loss of one’s hair. Prednisone is often taken as a part of a larger medication regimen that can include chemotherapy, radiation treatments, and other drugs. Chemotherapy and radiation, in particular, have the ability to cause hair loss in a patient, as do many other drugs. These drugs in and of themselves could cause hair loss, as could their interactions with each other.

So, if hair loss is experienced while taking prednisone, one must consider that this medication may not be the culprit. It could be the prednisone, it could be another mediation, or it could be a combination of both. It is important to ask one’s doctor before drawing any conclusions on this matter.

How to stop hair loss due to prednisone

Unfortunately, the hair thinning and breakage caused by prednisone is not something that can be cured overnight. If this side effect is particularly troubling, one can speak to their doctor about reducing their dosage of prednisone over time, or perhaps even replacing it with an alternative treatment.

Some prednisone users have found success by using Rogaine and other such products that are designed to promote hair growth. This does not really treat the problem itself, but rather fixes it on a surface level. There is not a lot of scientific evidence to back up this method, but anecdotal evidence can be found on many websites devoted to prednisone and its side effects.

Again, though, it is recommended that one speak with a medical professional before beginning any new treatment regimen, even Rogaine or related hair regrowth products.

While hair loss due to prednisone is irritating at best and emotionally upsetting and disruptive of one’s quality of life at worst, there are solutions available. Speaking with one’s doctor or pharmacist is a great first step to regaining one’s lost hair and confidence.